Answer to Question #11023 Submitted to "Ask the Experts"
The following question was answered by an expert in the appropriate field:
My sister had a heart stress test done a few months ago. The next day all the hair on her head fell out. She said that they gave her a radioactive medicine to make her heart speed up because she was unable to perform the stress test. She claims that they gave her too much radiation and that is what caused her hair to fall out. She has not had any medical procedures since, but says her hair will grow in a little and then it just falls out every time she takes a shower. Is this due to the radioactive medicine used in the stress test?
Your sister’s hair loss is not due to her radiation exposure from the nuclear stress test. It is true that hair loss (epilation) can result from radiation exposure, BUT only with very high radiation doses. Even if 10 times the normal amount of the radioactive drug was given during her stress test, the dose would be well below that which causes hair loss. Also, state and federal regulations require that patients be notified when there is an error in administering a radioactive drug at levels well below that which would cause epilation.
When stress tests are administered, the heart rate needs to be elevated. This is usually done by walking on a treadmill. For individuals who cannot or should not raise their heart rate by walking on a treadmill, the heart rate is elevated by giving a drug instead (called pharmacological stress). The drug used to elevate the heart rate is not radioactive. Your sister should consult with her physicians to determine the cause of her hair loss.
Kent Lambert, CHP